Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Boise, ID

August 8, 2008Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Aug 8, 2008, 4:21 PM MDT for Twin Falls County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 4:21 PM MDT (22:21 UTC)
Expired
Aug 8, 2008, 5:15 PM MDT
In force
54 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 151 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 082221
SVRBOI
IDC083-082315-
/O.NEW.KBOI.SV.W.0021.080808T2221Z-080808T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
421 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 515 PM MDT.

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ROGERSON...OR 19 MILES NORTH OF JACKPOT...AND WAS MOVING NORTHEAST
  AT 18 MPH.  THIS IS A SECOND STORM...MOVING IN GENERALLY THE SAME
  PATH AS THE STORM THAT PROMPTED THE FIRST WARNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLISTER AROUND 425 PM MDT...
  MURTAUGH AROUND 515 PM MDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4240 11406 4240 11419 4239 11426 4227 11426
      4212 11467 4228 11479 4253 11424 4249 11415
      4250 11405 4241 11405
TIME...MOT...LOC 2221Z 241DEG 16KT 4227 11457

$$

SP
2 follow-up statements
000 
WWUS55 KBOI 082244
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
444 PM MDT FRI AUG 8 2008

IDC083-082315-
/O.CON.KBOI.SV.W.0021.000000T0000Z-080808T2315Z/
TWIN FALLS ID-
444 PM MDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL TWIN FALLS COUNTY...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF HOLLISTER...OR 15 MILES SOUTH OF TWIN
FALLS...MOVING NORTHEAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN TWIN FALLS COUNTY AT 500 PM MDT

LAT...LON 4240 11406 4240 11419 4239 11426 4227 11426
      4212 11467 4228 11479 4253 11424 4249 11415
      4250 11405 4241 11405
TIME...MOT...LOC 2244Z 241DEG 16KT 4232 11445

$$

SP
000 
WWUS55 KBOI 082311
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
511 PM MDT FRI AUG 8 2008

IDC083-082319-
/O.EXP.KBOI.SV.W.0021.000000T0000Z-080808T2315Z/
TWIN FALLS ID-
509 PM MDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TWIN FALLS COUNTY
WILL EXPIRE AT 515 PM MDT/415 PM PDT/...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE ON 
SCHEDULE AT 515 PM MDT. IF YOU OBSERVED ANY SEVERE WEATHER WITH THIS 
STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.


LAT...LON 4240 11406 4240 11419 4239 11426 4227 11426
      4212 11467 4228 11479 4253 11424 4249 11415
      4250 11405 4241 11405
TIME...MOT...LOC 2309Z 241DEG 16KT 4237 11432

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:08 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 8, 3:08 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
308 PM MDT FRI AUG 8 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...AN UPPER LEVEL WAVE WILL
MOVE THROUGH SOUTHEAST OREGON BY 7 PM AND SOUTHWEST IDAHO BY 9 PM.
ALOFT IT BRINGS A 70-80 KT JET THROUGH THE REGION PER RUC MAX WIND
AND THIS HAS LEAD TO BULK SHEAR VALUES OF 30-50 KTS 3-6 PM. SBCAPE
IS BEING FED BY COPIOUS LOW LEVEL MOISTURE WITH DEW POINTS IN THE
50S TO 60 MAINLY OVER SOUTHWEST IDAHO. THIS WILL SUPPORT SCATTERED
THUNDERSTORMS OVER IDAHO AND A SLIGHT CHANCE THUNDERSTORMS OVER SE
OREGON. COULD SEE A FEW STORMS REACH SEVERE LIMITS. INCREASING
STABILITY AND DECREASING MOISTURE BEHIND THE JET AXIS WILL
SUPPRESS ACTIVITY FOR ALL BUT THE HIGHEST TERRAIN NEAR CENTRAL
IDAHO THIS WEEKEND. SURFACE TROUGH /THERMAL AXIS WILL SHIFT INTO
SW IDAHO TONIGHT. A COOLING TREND IS ON TAP FOR THE WEEKEND WITH
TEMPERATURES BACK TO NEAR NORMAL SATURDAY AND SATURDAY NIGHT WITH
A COOL REPRIEVE SUNDAY. GUSTY SW TO W WINDS SATURDAY WILL SWITCH
TO W AND NW FOR SUNDAY AS A COLD FRONT MOVES THROUGH SATURDAY
NIGHT AND HIGH PRESSURE /COLD ADVECTION/ BUILDS IN SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...PAC NW REMAINS IN
WESTERLY FLOW AS UPPER LOW SLIDES EAST ALONG US/CAN BORDER. MODELS
ARE SLOWER WITH AMPLIFICATION OF PATTERN EARLY NEXT WEEK SO HAVE
PULLED BACK MONDAY/S TEMPS A COUPLE DEGREES FROM PREVIOUS FORECAST.
SHORTWAVE RIDGE DEVELOPS BY TUESDAY OUT AHEAD OF AN APPROACHING
TROUGH. THIS ADDS ANOTHER FEW DEGREES ON HIGH TEMPS FROM MONDAY.
TROUGH MAKES ITS WAY INTO THE PAC NW MIDDLE-TO-LATE NEXT WEEK.
SYSTEM WEAKENS AS IT MOVES INLAND AND SHOULD HAVE LITTLE IMPACT ON
FORECAST AREA. FOR WEDNESDAY THROUGH FRIDAY HAVE KEPT NEAR CLIMO
POPS...MEANING SLIGHT CHANCE IN SW ID MOUNTAINS AND DRY CONDITIONS
IN THE VALLEYS AND TEMPS A COUPLE DEGREES ABOVE NORMAL.

&&

.AVIATION...VFR CONDITIONS THROUGH THE WEEKEND OUTSIDE OF
THUNDERSTORM ACTIVITY. SCATTERED THUNDERSTORMS THROUGH THIS EVENING
WITH HEAVY RAIN AND GUSTY WINDS. BASES WITH SHOWERS/THUNDERSTORMS
12-15K FEET MSL WITH ISOLATED LOWER CEILINGS/VISIBILITIES IN
VICINITY OF THUNDERSTORMS. TOPS ON THUNDERSTORMS UP TO 40K FEET.
GUSTY SURFACE WINDS FROM THUNDERSTORM OUTFLOW IS POSSIBLE IN THE
VALLEYS THROUGH THIS EVENING. SLIGHT CHANCE OF THUNDERSTORMS IN SW
ID MOUNTAINS EAST OF MCCALL AND IDAHO CITY FOR SAT/SUN.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ400-IDZ401-
     IDZ402-IDZ403-IDZ404-IDZ408-IDZ418-IDZ419.
     FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR IDZ011-IDZ013.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING FOR
     ORZ636-ORZ637.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....DG/JT
AVIATION.....DG
Hazardous weather outlook, Aug 8, 5:45 AM MDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
545 AM MDT FRI AUG 8 2008

IDZ012-014>016-028>030-091145-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
545 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT IN THE
WESTERN TWIN FALLS BLM...BOISE BLM...AND OWYHEE MOUNTAINS.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE DAY
WITH GUSTY WINDS AND MOST OF THE RAINFALL LIMITED NEAR THE CORE OF
THE STORMS. LIGHTNING CAUSED WILDFIRES ARE A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

IDZ011-013-091145-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
545 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR THE PAYETTE AND BOISE
NATIONAL FORESTS THROUGH MIDNIGHT TONIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED THROUGH THE DAY WITH GUSTY WINDS AND
MOST OF THE RAINFALL LIMITED NEAR THE CORE OF THE STORMS.
LIGHTNING CAUSED WILDFIRES ARE A CONCERN.

A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH 9 PM THIS EVENING FOR THE WEST CENTRAL AND BOISE
MOUNTAINS. HEAVY RAIN IS POSSIBLE WITH SHOWERS AND THUNDERSTORMS
MOVING FROM THE SOUTH TO THE NORTH REPEATEDLY TODAY OVER STEEP
TERRAIN. OF MOST CONCERN ARE RECENT BURN SCARS WHERE MUD AND
DEBRIS FLOWS ARE POSSIBLE. A WATCH MEANS THAT CONDITIONS MAY
DEVELOP THAT LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

ORZ061>064-091145-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
545 AM MDT FRI AUG 8 2008 /445 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY THIS MORNING IS EXPECTED TO LESSEN IN
COVERAGE DURING THE DAY. NO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:06 AM MDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Valley and 1 more18 hr
Aug 8, 4:03 PM MDTSevere Thunderstorm WarningBOITwin Falls57 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.